The Dangers Of Snorting Opana (Oxymorphone Insufflation)
Medically reviewed byIsaac Alexis, M.D., AAMA, AMP-BC
April 2, 2019
Some people crush and snort prescription opioids like Opana for a stronger high. Snorting Opana (oxymorphone) can lead to dangerous conditions like infection, addiction, withdrawal, and overdose.
Opana is the brand name for oxymorphone, an opioid analgesic used to relieve severe pain. Opana is highly addictive, and can lead to tolerance and dependence, even when taken as directed.
People who abuse Opana may crush and snort the tablets to amplify the drug’s euphoric effects. Snorting Opana also causes a “rush,” which is a strong but short-lived high. This may cause people to instantly crave another dose. Frequent doses of Opana can lead to overdose.
Can You Snort Opana (Oxymorphone)?
Opana comes in tablet form, and prescribers typically advise patients to take this oral medication on an empty stomach. Taking Opana other than how it’s prescribed can be hazardous to a person’s health.
One of the main ways people abuse Opana is by crushing the tablet and snorting the powder. People suffering from opioid abuse and addiction may snort Opana to achieve a faster, more intense high.
Get treatment when
and how you need it.
Snorting Opana can cause feelings of drowsiness and euphoria. However, this method of use can cause permanent damage to nasal tissue, and lead to lung infections. Sores may appear in the nose and throat as a result of snorting.
The intense high that comes from snorting can also lead to drug dependence. Prescription opioids produce a pleasurable feeling that may cause people to crave higher doses. When a person becomes dependent on Opana, their body needs the substance in order to function.
What Happens When You Snort Opana (Oxymorphone)?
Opana attaches to opioid receptors in the brain, and sends a calming feeling throughout the body. Pain is relieved, and people may experience a feeling of strong well-being.
When Opana is taken as directed, the medication passes through the stomach and liver before hitting the brain (a process that takes about 30 minutes). If a person snorts Opana, they will likely feel the intense rush just a few minutes after ingestion.
Opana insufflation can lead to severe physical and psychological dependence. Snorting the drug could result in an increased tolerance, where a person needs larger amounts of Opana in order to get the same effect.
Snorting Opana can also lead a person to begin injecting the drug. This happened in 2015 with Opana ER, a version of the drug that is difficult to crush. People using Opana ER began using the drug intravenously, and Opana use became linked to an HIV outbreak.
Using Opana intranasally can also cause significant respiratory issues, including inflammation and infections. Prescription opioids slow down a person’s breathing, which can also result in an overdose.
Side Effects Of Snorting Opana (Oxymorphone)
The side effects of Opana can be severe. Even if a person takes this drug as prescribed, they may experience uncomfortable side effects. If a person abuses Opana, they could experience more serious side effects.
Side effects of oxymorphone include:
- dry mouth
- stomach pain
- abdominal swelling
- flushing of the skin
- fast heartbeat
- red eyes
Signs Of Snorting Opana (Oxymorphone)
A person struggling with Opana addiction may experience serious changes in personality and priorities. They may be focused on managing pain, getting pills, or seeing new doctors for additional prescriptions.
Additional signs of snorting Opana include:
- counting pills
- missing money
- selling valuables
- change in demeanor
- difficulty enjoying friends, hobbies, or things that used to bring pleasure
- supplies used for snorting medication, such as pill cutters, razorblades, and pen caps
Opana (Oxymorphone) Overdose Symptoms
If Opana is taken as directed, it’s unlikely a person will experience overdose. However, as soon as Opana is taken other than how it’s prescribed, overdose becomes an immediate threat.
Between 2016 and 2017, opioid overdoses increased by 30 percent in the U.S. That same year, areas like the Midwest saw a 70 percent increase in opioid overdoses. Snorting Opana is a clear sign that someone is struggling with abuse and addiction.
When a person snorts Opana, it’s difficult to know the exact dosage. Opana is meant to be taken in tablet form, which allows for extended release. Snorting Opana causes the full dose to hit the bloodstream at once, and could cause an overdose.
Signs of Opana (oxymorphone) overdose include:
- difficulty breathing
- bluish skin or fingernails
- muscle weakness
- cold, clammy skin
- strange snoring sound
- slowed heartbeat
- loss of consciousness
The risk of overdose increases if Opana is mixed with other drugs, especially alcohol or benzodiazepines. Many people that experience an overdose have additional substances in their system at the time of overdose.
Opana (Oxymorphone) Withdrawal And Detox
Opana can cause severe withdrawal symptoms. If a person is snorting Opana, it’s likely they are already battling an addiction. When a person who is physically dependent on a substance stops use suddenly, they can experience uncomfortable symptoms like nausea, diarrhea, and chills.
Additional symptoms of Opana withdrawal include:
- runny nose
- enlarged pupils
- muscle and joint pain
- running nose
- watery eyes
Medical drug detoxification helps people struggling to stop taking Opana. Detox staff provide medication-assisted treatment, in order to help prevent relapse among those experiencing withdrawal.
Many people that suffer from Opana addiction end up using opioids again, simply to avoid withdrawal symptoms. Fortunately, buprenorphine-based medication like Suboxone can relieve withdrawal discomfort and help people avoid relapse.
Getting Treatment For Opana (Oxymorphone) Addiction
Opana addiction affects people of all ages, and can happen to anyone taking the medication. For those who are struggling with Opana abuse, recovery is possible through formal addiction treatment.
Addiction rehab centers provide innovative treatment for those who are battling Opana addiction. Inpatient treatment programs are residential, and offer detox services and recovery therapies on-site. Outpatient programs provide similar services in a less supervised environment.
To learn more about the dangers of snorting Opana, or to find affordable treatment near you, contact one of our specialists today.Article Sources